Pulmonary Fibrosis News Forums Forums Welcome Lounge Bone Density Issues for IPF Patients

  • Bone Density Issues for IPF Patients

    Posted by Charlene Marshall on March 13, 2023 at 10:00 am

    I really enjoy reading along to many of the conversation topics that are started on this site. I looked closely at the Prednisone and Vitamin D thread, as I am vitamin D deficient and take a prescription dose of 50,000 IUs once per week. Surprisingly, many of my fellow IPF patients I’ve spoken to have also discovered they are low on vitamin D. I never linked it to Prednisone, but I wonder if it’s part of the problem. Some interesting studies link interstitial lung diseases with chronic vitamin D deficiencies, so I appreciate the conversation about this on our forums.

    I wanted to post another curiosity I had and whether bone density issues are linked to IPF itself or perhaps a side effect of the medications needed to manage this disease. I know prolonged use of prednisone can cause brittle bones, but the dose I am on regularly is very low and I only increase it when I have an exacerbation. However, I have been on OFEV for a long time!

    Have any of you been told to monitor your bone density levels as a result of being on OFEV or Esbriet?

    In conversations with your pulmonologists, have they brought up bone density issues? Please share if so!
    Many thanks.

    stephen-b-strum-md replied 1 year ago 2 Members · 2 Replies
  • 2 Replies
  • samuel-kirton

    Member
    March 14, 2023 at 3:40 pm

    Charlene,

    I have bone density issues primarily related to prednisone. I now have to get a Dexa scan annually. I take 800 units of Vitamin D daily which has helped show signs of improvement in my bone density. My prednisone has also been tapered to 5mg daily except during exacerbations. There is a paper from 2018 on the NIH site titled “Pirfenidone reduces subchondral bone loss and fibrosis after murine knee cartilage injury”. I took Esbriet (pirfenidone) from Feb 2017 until July 2021 and it was never suggested it contributed to the loss of bone density.

    Sam …

  • carol-rubin

    Member
    March 14, 2023 at 6:28 pm

    I’ve had issues with bone loss in my teeth that can’t be attributed to anything except ofev. I also had an issue with major shifting of my teeth requiring aligners that seems to be caused by the anti fibrotics in the ofev. I can’t find any supporting documentation however. Anyone else have this issue?  Carol

  • stephen-b-strum-md

    Member
    March 24, 2023 at 12:25 pm

    Steroid drugs such as prednisone, prednisolone, dexamethasone all can cause a ↓ in bone mineral density (BMD) leading to osteopenia or osteoporosis. This is an effect of the drug on activating cells in the bone called osteoclasts. Osteoclasts break down bone and release collagen breakdown products in the urine. These can be measured with a lab test called deoxypyridinoline (DpD)(Pyrilinks-D®)– not to be confused with a blood test that looks for a gene mutation in patients getting a chemotherapy drug called 5-FU. One lab that does DpD is LabCorp. Your MD can find many hundreds of papers on deoxypyridinoline simply using a taxpayer-funded tool called Pubmed: http://www.ncbi.nlm.nih.gov/pubmed

    If the DpD is elevated (at least 7.4 or higher) the drug called denosumab (Xgeva®) works brilliantly to inhibit the osteoclast population and prevent further bone loss and allows bone formation (but with caveats). You must provide your body with the essential minerals and vitamins that make healthy bone and you must use your bones (use it or lose it). So walking, light weights, resistance exercises are a must.

    Many supplement companies carry a comprehensive bone supplement (CBS). Here are some of the ingredients you might find in one CBS:
    calcium malate 800mg, magnesium citrate 400mg, zinc citrate 10mg, boron 6mg, silica 5mg, Vit D-3 8,000 IU, Vit K (MK-7) 200mcg, potassium citrate 30 mEq, cissus quadrangularis 600mg. The dose of Vit D is based on my experience over 25 years assessing vit D levels as (25-OH)-D3 (serum) in many hundreds of patients at risk for bone loss. To intelligently use vit D you need to monitor the serum (25-OH)-D3 and titrate (raise or lower) your dose of Vit D. All of the above should be discussed with your primary care MD. You should not blindly use medications & supplements without discussing with your medical caregiver. Because it is over-the-counter (OTC) doe not mean you are immune to side effects.

Log in to reply.